Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Swollen rash, bruised due to scratching, took prednisone, spreads when scratched. Treatment?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11732 Questions
I have a rash that swells and looks like welts or hives when I scratch. I have never itched this bad in my life. I'm covered in bruises from scrathing so bad. I went to the docter at a med clinic and they weren't sure what it was. They gave me prednisone and it went away but it came back a couple days after my prescription ran out. Cant afford to keep going to the doc so i could use some answers?????? It also seems to spread when I itch???/
Posted Tue, 17 Apr 2012 in Skin Rash
Answered by Dr. Rakhi Tayal 32 minutes later
Thanks for writing to us.

An excessively itchy rash spreading all over your body are suggestive of three main possibilities-

1. Scabies- it is a bug infestation and the main symptom is itching. An examination by dermatologist will help in the diagnosis.

2.Allergy- shows a typical red rashes all over body which look like hives or welts. It may be due to a food item you consume very often like gluten sensitivity. Try to remain on a gluten free diet for a few days and see if it gets relieved.

3. Eczema- Again itching, dryness and red rashes sometimes like hives appear due to itching. An examination from your dermatologist will confirm the diagnosis and will prescribe the drugs best for you.

Meanwhile you can apply calamine lotion and a steroid(cortisone) based antiseptic cream on the area for symptomatic relief.
You can also take Benadryl or Actified orally for the itching.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor